How JustAnswer Works:

  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.

Ask Dr. Kaushik Your Own Question

Dr. Kaushik
Dr. Kaushik, Psychiatrist
Category: Mental Health
Satisfied Customers: 4575
Experience:  MD Psychiatry
9385906
Type Your Mental Health Question Here...
Dr. Kaushik is online now
A new question is answered every 9 seconds

I take gabapentin and mirapex for RLS. Just completed an opiate

This answer was rated:

I take gabapentin and mirapex for RLS. Just completed an opiate detox and now have been prescribed seroquel and clonidine for sleep and post acute withdrawal. Opinions?

Hi there ,

 

Welcome to Just answer !

 

Well, you see , sleep disturbance is quite often seen after opiate withdrawl , and the same is happening with you . However , i am not conviced with the prescription that you have been given by your doctor for aiding sleep ,as both the medications such as Seroquel ( quetiapine ) and Clonidine , are used primarily for other purposes , and sleep aiding is just an additive effect of these , but they are not known for sleep aiding medications , although in clinical practice some doctors use them .

 

Seroquel ( quetiapine ) is an atypical antipsychotic whose main use is in the treatment of psychiatry conditions such as Bipolar disorder and Schizophrenia , and take note that drowsiness ( aiding sleep ) is actually its side effect which is used by some doctors treating insomnia , as it is in your case , however , they forget that there are some serious side effects associated with an anti psychotic like seroquel such as --

 

weight gain ,

hyperglycemia ( increased blood sugar , predisposing to diabetes )

ECG changes ,

Extrapyramidal side effects ,etc

 

I am mentioning below a link which will throw more light on the side effcts of the Seroquel , kindly go through it .

 

http://www.rxlist.com/seroquel-drug.htm ( see side effects )

 

And now, as far as Clonidine is concerned , it is mainly used as an Anti hypertensive , that is to treat increased BP , and so , but natrurally for people who have normal Blood pressure , this drug can put them to the risk of HyPOTENSION ( decreased blood pressure) , which at times can lead to black outs and collapse .

 

I am mentioning below a link which will throw more light on side effect of clonidine .

 

http://www.rxlist.com/catapres-drug.htm ( see side effects)

 

So, now i will suggest that you may ask your doctor to stop these medications , as they are not the first line drugs for the treatment of insomnia , and i will recommend you that you ask your doctor to start you on Ambien CR ( Zolpidem controlled release ) tablet , which is the drug of choice for inducing sleep , in cases of insomnia , and is worldwide used for the same , making it the most currently popular and very effective sleep aid medicine . It i available in 6.25 and 12.5 mg ablets , preferably start on 6.25 mg tab , to be taken at night only , and incraese the dose to 12.5 mg , night only dose ,after 1 week . You may discuss the dose and time of intake of ambien cr with your doctor and just keep in mind that you shall opt for ambien CR , and not ambien ( plain ) , as ambien CR is a long acting drug in comparison , and will see you through the night without effecting your sleep.

 

I am mentioning below a link which will throw more light on ambien CR .

 

http://www.rxlist.com/ambien-cr-drug.htm

 

So, i suggest that you discuss this with your doctor and switch over to ambien CR , from your current medications and i am quite sure that you will benefit from it .

 

I wish you best of health.

 

I hope my aswer serves your query according to your satisfaction.

 

Please press the ACCEPT button if you are satisfied with the answer as only then will i be credited for my service.

 

Regards...

Dr. Kaushik and other Mental Health Specialists are ready to help you
Customer: replied 7 years ago.
Thank you for your answer, it was very helpful. I have an appointment with my doctor on July 2nd, but that could be a little too late. I took the Serequel last night along with valium, clonidine, mirapex, and gabapentin. I know - way too much to mix, I just wanted to sleep. I did sleep until about 3 and then went back to sleep after waking up shortly. The problem that I have today is that my vision has been affected, I am either seeing double or having trouble seeing things that are past a few feet clearly - usually they are double. I have also been urinating much more than I usually do. I did email my doc and ask about Ambien CR, but since I am a recovering addict, he may be reluctant to prescribe it. Could the Serequel cause the vision trouble or the Clonidine? Combination of just too much?

Hi there ,

 

Sorry for the delay .

 

Well, seeing double is called as Diplopia , and this diplopia that you are having is a side effect of Gabapentin that you are taking

 

I am mentioning below a link which will show diplopia as a side effect of Gabapentin

 

http://www.rxlist.com/neurontin-drug.htm ( see side effects )

 

So, i will suggest that you discuss with your doctor and give him this link , and ask him to bring you off gabapentin .

 

I wish you best of health .Take care..

 

Please press the ACCEPT button if you are satisfied with the answer as only then will i be credited for my service.

 

Regards...

 

Dr. Kaushik and other Mental Health Specialists are ready to help you

Related Mental Health Questions